Idaho, 2003Heavy Snow in Idaho, December 5, 2003
December 5, 2003 · NWS OTX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 5, 2:30 AM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 5, 2:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST FRI DEC 5 2003
.SYNOPSIS...A SERIES OF MOIST FRONTS WILL PASS ACROSS THE REGION
THROUGH THE WEEKEND...AND REMAIN UNSETTLED INTO EARLY NEXT WEEK.
&&
.DISCUSSION...
TODAY...FCST CHALLENGE WL BE PRECIP TYPE AND ACCUMULATIONS. A SERIES
OF SHORT-WAVE TROFS WL MOVE NE ALONG ESTABLISHED MID-LEVEL BAROCLINIC
BAND STRETCHING SW-NE THRU ERN WA/N ID. THE FIRST WAVE MOVED INTO
BC OVERNIGHT, WITH THE SECOND WAVE JUST UPSTREAM OFF THE SW ORE COAST
ATTM. MOIST SW FLOW AND WARM CONVEYOR BELT WL CROSS MY CWA TODAY...
WITH NR-SFC WRMFNT BISECTING ERN WA/N ID. ALONG AND N OF THIS FRONT
THE HEAVIEST PRECIP IS EXPECTED, AND WITH BACKED 850MB FLOW, COLD AIR
WL REMAINED DAMMED FM WAZ042,43. WITH THIS COLD AIR NEAR THE
CASCADES, AND THE THERMAL RIDGE NOSING N-S THRU FAR ERN WA, MIXED
PRECIP WL BE A PROBLEM THIS MORNING. CURRENT OBS AND FCST SOUNDINGS
INDICATE A SLOW CHANGE-OVER TO FREEZING AND LIQUID PRECIP THIS
MORNING NR KEAT AND THE WATERVILLE PLATEAU. WITH THE OKANOGAN VLY AND
VCNTY A BIT DEEPR IN THE COLD AIR, THE CHANGE-OVR WL BE DELAYED. KEAT
HAS RECENTLY CHANGED TO MIXED PRECIP, BUT KOMK REMAINS SNOW. WL
CONTINUE WITH CURRENT ADVSY THESE ZONES, INCLUDING THE CASCADES FOR
TODAY. A FEW LOCATIONS MAY SEE WARNING ACCUMULATIONS IN THE NRN VLYS
BEFORE THE CHANGE-OVER. FARTHER E, S OF A LINE FM KDEW-KSZT WL LIKELY
SEE MIXED PRECIP, WITH HEAVY SNOW ACCUMULATIONS STILL PROBABLE TO THE
N. THUS, THE WARNING FOR TODAY WL CONTINUE THESE ZONES.
TONIGHT...AFOREMENTION WAVE OFF THE ORE COAST WL MOVE INTO THE REGION
TONIGHT, WITH LG-SCALE ASCENT AND SLY OROGRAPHIC ASCENT INCREASING...
ESPECIALLY OVR MY WRN ZONES. HAVE KEPT IN MENTION OF FROZEN PRECIP
THESE ZONES, BUT SNOW LEVELS SHOULD BE HI ENUF THRU NE WA/N ID TO
KEEP THE VLYS LIQUID.
SAT AND SUNDAY...THIS FRONT TO MOVE SLOWLY THRU MY CWA SAT, WITH WLY
FLOW BEHIND FRONT ENDING PRECIP OVR BASIN ZONES. HOWEVER, MAIN TROF
AXIS AND DEEPR INSTABILITY WILL MOVE OVR THE PAC NW BY SUNDAY,
KEEPING THE THREAT OF SHOWERS GOING FOR MOST LOCATIONS.
SUNDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE WILL BUILD
INTO THE REGION SUNDAY NIGHT BEHIND THE EXITING UPPER LEVEL
TROUGH. THIS PUTS THE FORECAST AREA INTO NORTHWEST FLOW KEEPING
CHANCE POPS ACROSS EASTERN ZONES IN UP-SLOPING AREAS.
RADIATIONAL COOLING AND AMPLE SURFACE MOISTURE RESULTS IN
FOG/STRATUS DEVELOPMENT MONDAY NIGHT. THIS WILL ALSO ALLOW MIN
TEMPERATURES TO DIP BELOW NORMAL AGAIN. THE NEXT WEATHER SYSTEM WILL
BEGIN TO AFFECT THE REGION LATE IN THE DAY TUESDAY. THE FIRST
LOW IS EXPECTED TO MOVE ACROSS THE REGION TUESDAY NIGHT...
FOLLOWED QUICKLY BY A SECOND SYSTEM WEDNESDAY NIGHT. MIXED
WINTER PRECIPITATION WILL AGAIN BE A FORECAST CHALLENGE. MAINLY ZONAL
FLOW TO END THE EXTENDED PERIOD FOR A RETURN TO NEAR NORMAL
CONDITIONS. TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 039 034 040 027 036/100 80 70 50 40
COEUR DALENE 039 034 040 028 035/100100 80 50 50
PULLMAN 046 036 041 029 037/ 80 70 80 60 40
LEWISTON 046 037 047 030 040/ 60 60 60 50 30
COLVILLE 037 033 041 024 038/100100 80 60 50
SANDPOINT 037 032 040 026 036/100100 80 80 50
WALLACE 039 029 038 022 033/100 90 90 90 50
MOSES LAKE 043 036 042 029 038/ 70 60 50 40 20
WENATCHEE 036 033 041 026 036/ 80 70 60 30 20
OMAK 036 031 040 024 035/ 90 80 70 50 30
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING ZONE 1 TODAY.
WA...SNOW ADVISORY ZONE 38...42...43 TODAY.
WINTER WEATHER ADVISORY FOR MIXED PCPN 41...44 THIS
MORNING.
WINTER STORM WARNING ZONE 37 TODAY.
&&Hazardous weather outlook, Dec 4, 12:58 PM PST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1258 PM PST THU DEC 4 2003
IDZ001-WAZ037-051430-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
1258 PM PST THU DEC 4 2003
.DAY ONE... REST OF TODAY AND TONIGHT
A WINTER STORM WATCH HAS BEEN REPLACED BY A WINTER STORM WARNING FOR
LATE TONIGHT INTO FRIDAY. HEAVY MOUNTAIN AND SIGNIFICANT SNOW
CHANGING TO RAIN AND FREEZING RAIN IN THE VALLEYS CAN BE EXPECTED. IN
ADDITION...GUSTY SOUTHERLY WINDS CAN BE EXPECTED ON THE RIDGES. SEE
THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE WEEKEND.
ANOTHER ROUND OF SIGNIFICANT MOUNTAIN SNOW IS POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY NIGHT.
WAZ038-041>044-051430-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1258 PM PST THU DEC 4 2003
.DAY ONE... TODAY
WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR SNOW AND MIXED
PRECIPITATION STARTING TONIGHT INTO FRIDAY. SIGNIFICANT SNOW CAN BE
EXPECTED IN BOTH THE VALLEYS AND MOUNTAINS...BEFORE A CHANGE OVER TO
RAIN AND MIXED PRECIPITATION IN THE VALLEYS. SEE THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE WEEKEND.
ANOTHER ROUND OF SIGNIFICANT MOUNTAIN SNOW IS POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY NIGHT.
IDZ002>004-026-027-WAZ031>036-051430-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
1258 PM PST THU DEC 4 2003
.DAY ONE... TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE WEEKEND WITH
A MIX OF VALLEY RAIN AND MOUNTAIN SNOW.
Heavy Snow, Northern Panhandle
- When
- December 5, 4:00 AM PST to 4:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
On the 5th of December heavy snow fell over the Northern Panhandle Mountains of Idaho. A cooperative observer in Bonners Ferry reported 6 to 10 inches of new snow while a spotter in Eastport reported 4 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Maryland, December 5 to 6, 20031 death · 9 events
- Winter Storm in Ohio, December 5 to 6, 2003$1.9 million · 10 events
- Storm Surge and Winter Storm in Massachusetts, December 5 to 7, 2003$50,000 · 50 kt wind · 29 events
- Winter Storm in Pennsylvania, December 5 to 6, 2003$150,000 · 1 event
- Winter Storm and Winter Weather in New Jersey, December 5 to 6, 200321 events
- Heavy Snow in Pennsylvania, December 5 to 6, 200321 events
- Blizzard and Heavy Snow in New York, December 5 to 7, 200321 events
- Heavy Snow in Pennsylvania, December 5 to 6, 200314 events
- Winter Weather in North Carolina, December 5 to 6, 200311 events
- Winter Weather in Virginia, December 5 to 6, 200311 events
- Winter Storm in Pennsylvania, December 5 to 6, 200310 events
- Storm Surge and High Surf in New Jersey, December 5 to 6, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330597.